Jump to content
CrazyBoards.org

eyesight fading? am i going blind?


Recommended Posts

I am 33 and up until last summer had 20/20 vision....i now have 20/50 vision

could it be from my meds?

has this happened to anyone else?

will it go away?

i only take xanax and depakote now......but took topamax, paxil, ambien, ativan, and so many others i cannot remember

Link to comment
Share on other sites

You'd need to see an optician and your pdoc to find this out, I don't know what effect your meds could have had on you.

Link to comment
Share on other sites

My suggestion would be that you see an ophthalmologist. All an optician does is fit you for glasses. An optometrist (if he or she is really good) can sometimes see things that might be medical problems. But only an ophthalmologist can look into your eye and examine the optic nerve and make sure there isn't some underlying problem.

It's highly unlikely that your crazymeds are doing it--so I would suggest that you have a doctor examine your eyes.

olga

Link to comment
Share on other sites

Double vision = Tegretol? Anybody else believe me? (I'm so contentious!) It's so easy to start an internet rumor. Really maybe I was just hearing things when I heard that equation. Or maybe it just makes sense. However, I know these medications can hold enormous sway over many aspects of our lives. And yes, tegretol, queen of side effects, can give the taker both blurred vision and double vision. -Just another aspect to consider.

Link to comment
Share on other sites

If you are speaking of a simple change of nearsightedness/farsightedness, no, I'm not aware of crazy meds causing that. Other conditions like blurring, double vision, retinal bleeding, macular dengeneration, glaucoma can be side effects of some, but not all meds.

It is not unusual for your vision to change through your life, usually the changes slow as we get older. Most people need reading glasses by the time they reach age 45.

If you have concerns about your vision, the first place to start is with an optometrist, O.D. , who can make a careful exam of the internal portion of your eyes, measure for glaucoma, check for cataracts and erosions of the cornea. If he finds any problems, you may be referred to an opthamologist, a medical doctor with resident training of the eyes. If at any time you ever have loss of vision, shadows or number of black specks blocking your vision, or experience flashes of light, often gold colored, call your eye doctor immediatey, or go to the ER immediately.

Here's looking at you kid!

a.m.

Link to comment
Share on other sites

Don't wanna disagree, AM, but an Optometrist is primarily concerned with your vision. They use the "puff test" for glaucoma, which is NOT an accurate diagnostic tool. They can't really see into the inside of your eye because your pupils are not dilated. They are also not familiar with many of the medical problems that can occur at any age.

I maintain that a rapid disintegration of eyesight MAY be an indicator of an underlying medical condition. And to figure out medical problems with the eyes, you need an ophthalmologist. They are also much more knowledgeable about eye meds.

Can you tell I had some unpleasant experiences with optometrists? ;) I had one tell me that "High interocular pressure means you have glaucoma." Not true, but that's irrelevant here. If Stargazer were my spouse/SO, I would take him/her to an ophthalmologist.

Take care of your eyes---you only have two of 'em!

olga

Link to comment
Share on other sites

::scratches head:: Olga, I can't see that anything you've said contradicts what I said or understand. You've thrown in some modifiers and assumptions that change the focus.

Don't wanna disagree, AM, but an Optometrist is primarily concerned with your vision.

They are also not familiar with many of the medical problems that can occur at any age.

Actually both Doctors of Optometry and Medical Doctors with Opthamology training are primarily concerned with the eye. True, an Optometrist is not a medical doctor.

They use the "puff test" for glaucoma, which is NOT an accurate diagnostic tool.

They can't really see into the inside of your eye because your pupils are not dilated.

Though I have been going to eye professionals for 35 years, I do acknowledge you experience with glaucoma. The 'puff' tonometers serve a useful purpose as a screening tool for high ocular pressure, and have been in use since at least the mid 1970's. I have had OD's who used both air, and mechanical tonometers to measure my eye pressure. A good OD, will follow up any suspicious readings with a mechanical tonometer measurement, and then refer you to an Opthomologist for diagnosis and treatment.

I beg to differ about internal eye inspections. OD"s are fully trained to visually examin the eye. My doc dilated me and inspected my eyes in February. Additionally, every OD, has a slit-lamp microscope they use to examin the eye.

I maintain that a rapid disintegration of eyesight MAY be an indicator of an underlying medical condition.

Yes, absolutely. However, Stargazer has not said that he/she has had any rapid change. A change from 20/20 to 20/50 over 11 months is hardly rapid by any standard.

And to figure out medical problems with the eyes, you need an ophthalmologist. They are also much more knowledgeable about eye meds.

No argument.

Can you tell I had some unpleasant experiences with optometrists? ;) I had one tell me that "High interocular pressure means you have glaucoma." Not true, but that's irrelevant here. If Stargazer were my spouse/SO, I would take him/her to an ophthalmologist.

Be aware that Opthalmologists may not accept routine well patients or patients without referral. This is because they busy doing eye surgeries and handling true vision threatening diseases. Hopefully we will all be well and only need to see Optometrists for routine glasses prescriptions!

[edit: You got my desire for accuracy up on the term glaucoma, since it was my understanding that directly related to ocular hypertension. I find 18 eye disorders (at emedicine.com for doctors) listed using the term "glaucoma" in them with 4 others not grouped together. A portion of one briefing discusses that in regards to ocular hypertension, the term "glaucoma" is preferred with medical debate going back to the mid 1970's. It is recommended that the diagnosis "interocular hypertension" be avoided as much as possible since by its definition implies no known cause and no resulting disease process. This quote is provided:

Problem: The definition of glaucoma has evolved to include more than just increased IOP. Glaucoma is defined as "the final common pathway of a group of diseases with decreased retinal ganglion cell sensitivity and function, retinal ganglion cell death, optic nerve axonal loss and concurrent cup enlargement, incremental reduction in visual fields, and blindness. Most of these diseases either result in or are associated with increased IOP in their mid to late stages." Although this definition is complicated, it highlights the fact that the understanding of the various clinical manifestations of glaucoma is expanding. The most clinically tangible aspect of this disease remains increased IOP.

So it seems that glaucoma may include processes that don't immediately have high IO pressure, but with one exception, if you have high IO pressure, you have some flavor of glaucoma.

Cheers, a.m.

Link to comment
Share on other sites

Hi I bet you are scared. I am with Olga I think it would be best to call and see an Opthalmologist ...many will see you within a week....Some of your meds can affect vision....I DOUBT YOU ARE GOING BLIND OK....BUT PLEASE see an eye doc.... Some meds DO mess with vision like Seroqual and Topomax..these are VERY rare side effects but worth watching. You went from 20/20 to 20/50 in 1 year or less ...do not freak but you can google rare visual side effects or look on optham sites and find issues with meds MOST do not know about..Note Seroqual and Topomax are both in here..I know you are on Dep but were on Topomax ....I wonder what your last eye doc said...??/ You may need a physical too but I would go to a GOOD eye DOC

http://piodr.sterling.net/staticContent/AA...abus%202006.pdf.

Link to comment
Share on other sites

hi guys...i am a "HER" btw lol

thanks for all of the advice

it was very rapid.

then it went a way breifly....i thought it was from taking abilify which i beleive has a vision side effect

then i noticed it cominig back.....i was on topamax at the time

i am 33.....all of my sibs have 20/20 and so did i till this.

i got the air puff test but as soon as my ssi kicks in....(im not sure if vision is covered) i am going to get an indepth check up.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...